Utah, 2012

Drought in Utah, April 1 to 30, 2012

April 1 to 30, 2012 · NWS GJT · 7 events in 7 counties and zones

Precipitation deficits of over a half of an inch allowed drought to expand and deepen over most of eastern Utah through the month of April.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Precipitation deficits of over a half of an inch allowed drought to expand and deepen over most of eastern Utah through the month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 8:00 PM MST, 4 hours earlier.

Area forecast discussion, Mar 31, 8:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
900 PM MDT SAT MAR 31 2012

.UPDATE...
ISSUED AT 850 PM MDT SAT MAR 31 2012

00Z NAM CONTINUES TO BE A BIT FASTER WITH LATE SUNDAY FRONTAL
TIMING. THE MORE STABLE AND SLIGHTLY SLOWER GFS LOOKS TO BE THE
BEST GUIDANCE. EITHER SOLUTION SUPPORTS THE CURRENT FORECAST.
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE NIGHT
AND SUNDAY. 600MB WINDS INCREASE FROM 35KTS THIS EVENING TO 50KTS
AT SUNRISE. HIGH EXPOSED TERRAIN AND SLOPES...ESPECIALLY NORTH-
FACING SLOPES...WILL BE GUSTY AND DRY THROUGH THE NIGHT. MOST
VALLEY INVERSIONS WILL BREAK AT TIMES OVERNIGHT AND THEN DISSIPATE
QUICKLY SUNDAY MORNING. THE NEW NAM HAS FRONTAL PASSAGE AT GRAND
JUNCTION AROUND 3PM WHILE THE GFS IS CLOSER TO 6PM. SUB 700MB FLOW
QUICKLY BACKS TO NORTH. IT WILL TAKE AWHILE FOR THE LOWEST PORTION
OF THE ATMOSPHERE TO MOISTEN UP SUNDAY NIGHT. LATEST MODEL SNOW
ACCUMULATIONS PRODUCE 3-5 INCH SNOW ACCUMULATIONS ON THE NORTH-
FACING SLOPES OF THE UINTA MTNS...FLATTOPS...GRAND MESA...AND
UNCOMPAHGRE PLATEAU BY NOON MONDAY. THE SAN JUANS MAY CONTINUE TO
ACCUMULATE SNOW UNTIL TUESDAY MORNING. CURRENT MODELS STILL DO NOT
SUPPORT ADVISORY LEVEL SNOWFALL.

TEMPERATURES WILL FALL TO NEAR NORMAL ON MONDAY AND BELOW NORMAL
MONDAY NIGHT WHICH WILL FEEL QUITE COOL AFTER THIS LONG STRING OF
MILD TO WARM WEATHER.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 248 PM MDT SAT MAR 31 2012

SOUTHWEST FLOW WILL BE STRENGTHENING TONIGHT AND EARLY SUNDAY AS
A QUICK AND ENERGETIC UPPER LEVEL TROUGH ENTER THE GREAT BASIN.
THIS SYSTEM WILL SEND A STRONG SFC FRONT THROUGH THE AREA SUNDAY
EVENING...WHICH IS A BIT SLOWER THAN EARLIER RUNS WERE INDICATING.
AS A RESULT...HAVE HAD TO MAKE SOME ADJUSTMENTS TO THE SUNDAY
FORECAST FOR WARMER AND DRIER CONDITIONS WITH LESS CLOUD COVER.
THIS WILL BRING ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS.

WITH POOR HUMIDITY RECOVERY EXPECTED THROUGHOUT THE MID SLOPE
REGION...BASICALLY BETWEEN 6000 AND 8000 TONIGHT...DECIDED TO
EXTEND THE CURRENT RED FLAG WARNING THROUGH THE NIGHT. WHILE SOME
AREAS WILL RECOVER BACK ABOVE 15 PERCENT...VALUES WILL QUICKLY
DROP BACK DOWN BELOW 15 PERCENT SHORTLY AFTER SUNRISE SUNDAY
MORNING. THE RED FLAG CONDITIONS WILL CONTINUE THROUGH SUNDAY
EVENING BEFORE A STRONG FRONT MOVES IN AND USHERS IN COOLER AND
WETTER CONDITIONS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 248 PM MDT SAT MAR 31 2012

THE UPPER CLOSED LOW SINKS SWRD INTO WCNTRL NM SUNDAY NIGHT. THE
INDICATED H7 FLOW WILL BECOME NRLY WHILE AT THE SAME TIME THE H5
FLOW WILL BE SERLY. THIS IS TYPICALLY NOT A PATTERN THAT PRODUCES
GOOD SNOWFALL OVER THE SAN JUANS. MEANWHILE THE NRN MTNS WILL BE
UNDER A WEAK DEFORMATION ZONE PROVIDING SOME LIFT. OVERALL THE BEST
PERIOD OF PRECIP LOOKS LIKE IT WILL OCCUR NEAR MIDNIGHT WITH
CATEGORICAL POPS FOR THE MTNS. HOWEVER SNOWFALL AMOUNTS WILL BE
SUB-ADVISORY. WRAP AROUND MOISTURE WILL LINGER OVER THE AREA
MONDAY...BUT ONLY THE MTNS NEAR AND AROUND THE CONTINENTAL DIVIDE
WILL GET ANYTHING MEASURABLE. SHOWERS WILL LINGER THROUGH MON NIGHT
AS THE UPPER CLOSED LOW TRACKS TOWARD THE TX PANHANDLE.

HIGH PRESSURE WILL BUILD IN FROM THE WEST TUESDAY FOR DRYING
WARMING CONDITIONS...ALTHOUGH A FEW CLOUDS AND SHOWERS WILL LINGER
OVER THE EASTERN MOUNTAIN LOCATIONS. THE RIDGE LINE WILL PASS OVER
OUR CWA WEDNESDAY WITH WINDS BACKING TO THE SOUTHWEST BY LATE
AFTERNOON.

FOR THE REMAINDER OF THIS LONG TERM PERIOD MODELS SHOW DEPARTURE IN
SOLUTIONS AS THE NEXT PACIFIC TROF WORKS INLAND INTO THE GREAT BASIN.
THE GFS IS FASTER WHILE THE EC IS SLOWER MOVING THIS FEATURE
EASTWARD. THE CURRENT BLENDED SOLUTION FAVORS THE EC AND ACCEPTED.
ACCORDINGLY THE EC BRINGS THE STRONG TROF THOUGH THE GREAT BASIN
FRIDAY AND INTO EASTERN UT AND WESTERN CO OVER THE WEEKEND. THIS TROF WILL
BE PRECEDED BY BREEZY TO WINDY CONDITIONS IN A WARM DRY SW FLOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY AFTERNOON)
ISSUED AT 850 PM MDT SAT MAR 31 2012

VFR CONDITIONS WILL PERSIST ACROSS THE AREA WELL INTO SUNDAY.
GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY SUNDAY EVENING.
TURBULENCE WILL BE WIDESPREAD WITH THE STRONGEST CHOP OVER AND
NORTH OF HIGHER PEAKS AND RIDGES. VALLEY INVERSIONS WILL BE
SHALLOW AND WEAK TONIGHT BREAKING AT TIMES. LOW LEVEL WIND SHEAR
AND TURBULENCE WILL BE POSSIBLE THROUGH TONIGHT AND SUNDAY.

&&

.FIRE WEATHER...
ISSUED AT 850 PM MDT SAT MAR 31 2012

AT 8PM...MIXING HEIGHTS AND OBSERVED SURFACE WINDS ARE
DIMINISHING IN SOME OF THE VALLEYS ESPECIALLY IN THE EASTERN
PORTION OF THE FORECAST AREA...BUT FIRE MONITOR INDICATES RED FLAG
CONDITIONS CONTINUE AT MANY LOCATIONS. THE SURFACE FRONT WAS
MOVING INTO CENTRAL NEVADA AT 8 PM AND WILL ARRIVE HERE SUNDAY
AFTERNOON-EVENING. SOUTHWEST GRADIENT WINDS WILL ONLY INCREASE
THROUGH THE EVENING WITH FREE-AIR 10,000 WINDS AT AROUND 55MPH AT
SUNRISE. SO THE EXTENSION OF THE RED FLAG THROUGH THE NIGHT AND
INTO SUNDAY LOOKS LIKE A GOOD CALL. THE EVENING MODELS ARE SHOWING
LITTLE DIFFERENCE IN THE TIMING AND STRENGTH OF THE STORM SYSTEM. THE
WINDS WILL REMAIN STRONG THROUGH TONIGHT WITH POOR HUMIDITY
RECOVERY EXPECTED...ESPECIALLY AT MID SLOPE LOCATIONS. WITH WINDS
REMAINING GUSTY THROUGH THE NIGHT AND WEAK VALLEY INVERSIONS...
STRONGER WINDS ALOFT WILL CONTINUE TO MIX TO THE SURFACE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT SUNDAY FOR COZ200-202-203-207-
     290-292.

UT...RED FLAG WARNING UNTIL 9 PM MDT SUNDAY FOR UTZ429-430-443-444.

&&

UPDATE...JOE
SHORT TERM...JDC
LONG TERM....MC
AVIATION...JDC/JOE
FIRE WEATHER...JDC/JOE
Hazardous weather outlook, Mar 31, 2:20 PM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT SAT MAR 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
320 PM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS WILL CONTINUE TO INCREASE TONIGHT AND SUNDAY AS A
STRONG COLD FRONT MOVES ACROSS THE GREAT BASIN. VERY DRY
CONDITIONS...COMBINED WITH THE WINDS AND DRY VEGETATION...WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH TONIGHT. AS A
RESULT...A RED FLAG WARNING WILL REMAIN IN EFFECT FOR MUCH OF
WESTERN COLORADO AND NORTHEAST UTAH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTHWEST WINDS AND LOW HUMIDITY WILL CONTINUE SUNDAY AND
SUNDAY EVENING RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. AS
A RESULT...RED FLAG WARNINGS REMAIN IN EFFECT FOR MUCH OF WESTERN
COLORADO AND EASTERN UTAH THROUGH SUNDAY EVENING. A STRONG COLD
FRONT WILL BRING SCATTERED SHOWERS INTO THE AREA BY LATE SUNDAY
AFTERNOON WITH RAIN AND SNOW SHOWERS CONTINUING OVER THE AREA
SUNDAY NIGHT AND MONDAY. SNOW ACCUMULATIONS FROM 2 TO 4 INCHES
WILL BE POSSIBLE ABOVE 9000 FEET.

DRY AND WARMER WEATHER RETURNS BY TUESDAY...WITH BREEZY WEATHER
AGAIN EXPECTED BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the eastern Uinta Mountains in April as precipitation continued to be well below normal.

Drought, Eastern Uinta Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Abnormally dry conditions were replaced by moderate to severe drought conditions across the eastern Uinta basin as precipitation continued to be well below normal through April.

Drought, Tavaputs Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Abnormally dry conditions were replaced by moderate to severe drought conditions across the Tavaputs Plateau as precipitation continued to be well below normal through April.

Drought, Grand Flat and Arches

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Abnormally dry conditions were replaced by moderate to severe drought conditions as precipitation continued to be well below normal in April.

Drought, La Sal & Abajo Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions were replaced by moderate to severe drought conditions over the mountain of southeast Utah as precipitation continued to be well below normal in April.

Drought, Canyonlands / Natural Bridges

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions were replaced by moderate drought conditions over the Canyonlands region of southeast Utah as precipitation continued to be well below normal in April.

Drought, Southeast Utah

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions were replaced by moderate drought conditions over the Four Corners region of southeast Utah in April as precipitation continued to be well below normal through the early Spring months.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391885, 391886, 391906, 391917, 391928, 391934, 391938.